Article Text

PDF
G168(P) New onset of atrial tachycardia in an infant unresponsive to DC cardioversion
  1. ST Belitsi,
  2. A Varghese Mathew,
  3. K Dionelis,
  4. P Desai
  1. Department of Paediatrics, Ipswich Hospital, Ipswich, UK

Abstract

5 week old male infant referred by the GP for poor feeding and increasing lethargy. On admission was poorly perfused, lethargic and further investigation showed metabolic acidosis and narrow complex tachycardia with a HR of 270. Chest xray showed enlarged cardiac shadow with congested lung fields and poor cardiac function on echocardiography. Furosemide at 1mg/kg and several doses of adenoside up to 350mcg/kg were given followed by propranolol and digoxin in order to achieve cardioversion. Only transiently sinus rhythm was achieved with the use of adenosine and even after the administration of propranolol and digoxin still HR remained high. At that point DC shock was attempted and referral to PICU. The patient on admission to PICU received a further dose of adenosine and magnesium which uncovered a ventricular rate of 90 and an atrial flutter. An echocardiogram was performed which showed a structurally normal heart with reduced cardiac function. Three further unsuccessful attempts of DC cardioversion were followed by esmolol infusion and oesophageal pacing without capture. The patient was started on amiodarone, receiving a loading dose and an infusion. The tachycardia resolved (HR 130), but atrial rate 2:1 persisted. The SVT continued while on digoxin and amiodarone. Flecainide was started and the patient was discharged from PICU on amiodarone and flecanide. Echocardiography showed a gradually improving cardiac function and after amiodarone and flecanide were gradually weaned off within a year of life

Conclusion This was a case of complex atrial tachycardia which responded poorly to the conventional medical management in the district hospital. Due to the poor cardiac function the child had to be transferred to PICU for further management including amiodarone and esmolol infusions. Cases like this are challenging to be managed in district general hospitals where the presence of staff experienced and confident with the use of DC is limited.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.